Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 279, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 6, 2002, 4:26 PM CDT for Clay County, Alabama. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 6, 2002, 4:26 PM CDT (21:26 UTC)
- Expired
- Aug 6, 2002, 4:45 PM CDT
- In force
- 19 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Clay County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:40 PM CDT | Thunderstorm Wind 50 E | Hollins, AL | A few trees were knocked down in the Hollins area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
779 WUUS54 KBMX 062126 SVRBHM ALC027-062145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 426 PM CDT TUE AUG 6 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST CLAY COUNTY IN EAST CENTRAL ALABAMA * UNTIL 445 PM CDT * AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF ASHLAND...MOVING SOUTH AT 15 MPH. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:00 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 6, 3:00 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT TUE AUG 6 2002 COLD FRONT GETTING REALLY CLOSE TO NORTH ALABAMA STATIONS THIS AFTERNOON WITH SOME CONVECTION BEGINNING TO FIRE. TD 2 AKA BERTHA CIRCULATION IS LOCATED NEAR BTR WITH CONVECTION CONFINED TO NEAR THE CIRCULATION CENTER AND IN THE NORTHERN GULF WITH ASSOCIATED FEEDER BAND MOISTURE. TD 3 GETTING BETTER ORGANIZED AND MAY BECOME TROPICAL STORM CRISTOBAL IN THE NEAR FUTURE...EAST OF JAX. OVERALL...LIKE THE AVN SOLUTION BEST THIS RUN WITH SEEMINGLY BETTER RECOGNITION OF BERTHA AND LIKE ITS RUN TO RUN PERFORMANCE. BOTH ETA/AVN HINT AT WEAK WAVE/INVERTED TROUGH FORMING WITH SOME LOW LEVEL MOISTURE LEFT OVER MAINLY IN WESTERN AND SOUTHERN ALABAMA ON WED. BOTH MODELS ALSO AGREE THAT THE WESTERN ATLANTIC LOW WILL MOVE EAST AND AWAY FROM THE SEUS. THEN THE DISCREPANCY...AVN PUSHES MUCH DRIER AIRMASS ACROSS THE REGION AND KEEPS IT AROUND UNTIL THE LATER HALF OF THE WEEKEND. ETA DRIES THE ATMOSPHERE BUT REBOUNDS IT MUCH QUICKER BY THURSDAY. WILL CONTINUE THE CURRENT FORECAST TREND OF COOLER AND DRIER CONDITIONS INTO THE WEEKEND WITH UNUSUAL SURGE OF CANADIAN AIR IN AUGUST. BUT SOME UNCERTAINTY EXIST WITH HOW THE TROPICAL MOISTURE IS HANDLED AND WHEN/WHERE FRONTAL BOUNDARY DISSIPATES. EXTENDED MODELS ALSO VARY SOMEWHAT THIS RUN. UPPER PATTERN SHOULD BECOME MUCH LESS AMPLIFIED OVER TIME. SERIES OF STRONG IMPULSES MOVE THROUGH THE WESTERN FLOW ACROSS SOUTHERN CANADA AND PATTERN FLATTENS...WITH UPPER RIDGE BEING PUSHED SOUTH AND EAST. SURFACE RETURN FLOW BEGINS BY SUNDAY AS MEAN HUMIDITY INCREASES THROUGH TUESDAY. WILL NOT ALTER THE EXTENDED ATTM WITH POPS ENTERING THE PICTURE GENERALLY SUN THROUGH TUE. 1ST PERIOD POPS MAY BE ADJUSTED FOR LATEST RADAR TRENDS PRELIM NUMBERS... HSV BU 067/089 064/089 065/089 75-00000 BHM BU 068/090 065/090 066/090 752-0000 MGM BU 071/091 066/091 067/091 75220000= .BHM...NONE.
In the hours before
Special weather statement, Aug 6, 1:13 PM CDT, 3 hours 13 minutes before
ALZ001>050-062100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 113 PM CDT TUE AUG 06 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT PUSHING SOUTHWARD TOWARDS ALABAMA THIS AFTERNOON WILL LIKELY CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO FORM. WHILE A FEW OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS...AND BRIEF HEAVY RAIN...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE THUNDERSTORMS ARE EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...3 MONTGOMERY...3
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 24 min |
| Aug 6, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.